Montana, 2017

Hail and Damaging Winds in Montana, June 12 to 13, 2017

June 12 to 13, 2017 · NWS TFX · 4 events in 3 counties and zones

A potent low pressure system tracked northeastward from northern Nevada on the 12th to southwest Montana on the 13th, before reaching southeastern Saskatchewan by early morning on the 14th. In addition to a widespread soaking rainfall for north-central and southwest Montana, this system was also accompanied by several severe thunderstorms on the 12th and 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A potent low pressure system tracked northeastward from northern Nevada on the 12th to southwest Montana on the 13th, before reaching southeastern Saskatchewan by early morning on the 14th. In addition to a widespread soaking rainfall for north-central and southwest Montana, this system was also accompanied by several severe thunderstorms on the 12th and 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 12, 4:55 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 4:55 PM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
555 PM MDT Mon Jun 12 2017

Updated Aviation Discussion

.SYNOPSIS...

An upper level disturbance will move northward into the region
tonight and reside over Central MT on Tuesday. As a
result...showers and thunderstorms this evening will become a more
widespread rainfall overnight and on Tuesday morning. The rain
will gradually diminish from west to east on Wednesday morning.

&&

.DISCUSSION...
Tonight through Tuesday night...The main upper level low is
currently over Idaho this afternoon and is expected to slowly move
northeastward tonight through Tuesday. Showers/thunderstorms are
developing in the Southwest. Some storms could be near/or severe
in portions of Southwest MT this evening...but it looks too
isolated to have a watch at this time. The rain shifts northward
overnight...overspreading much of North Central MT. The main
concern is the WRF model brings in the dry slot to areas along and
east of Great Falls during the morning hours on Tue...allowing
for several dry hours. The rain does wrap back around late Tue
afternoon as the upper level low starts to pull away. Thus I
leaned more towards this solution. Precip amounts are adjusted
down a touch...but still widespread 1 to 2 inches...with isolated
3 inch amounts in the mountains possible. Brusda

Wednesday through Monday...Scattered showers with a few
thunderstorms, gusty westerly winds, and temperatures slightly
cooler than normal will linger over the plains of North Central
Montana on Wednesday in the wake of the exiting upper low. Montana
will then be under the influence of a moderate westerly flow aloft
for the remainder of the period, which will keep temperatures near
to slightly above normal with occasionally gusty westerly surface
winds. Generally weak disturbances will pass over the forecast area,
mainly bringing scattered showers to the mountains. However, a
slightly stronger disturbance will bring a good chance of showers
and thunderstorms to the area Friday afternoon through Saturday
evening. There is some discrepancy regarding precipitation on
Monday, as the GFS model has at least scattered coverage, while the
ECMWF keeps things dry. A blend of models leans toward a mention of
precipitation, so will go with that for now and analyze later model
runs for possible adjustments. Regardless, the models agree to have
temperatures warm to around 5 degrees above normal Sunday into
Monday. Overall, though, no significant weather systems are expected
through the period with only minor temperature variation.
Coulston

&&

.AVIATION...
Updated 0000Z.
Showers/thunderstorms will continue to push northward into central
MT this evening. Wind gusts to 45 kts and hail less than 1" has
been observed with several of the stronger embedded storm cells and
this threat will likely continue through 04z as storms lift north
towards the KHLN, KGTF and KLWT terminals. Area of rain and embedded
TStorms lifts north through the rest of N-Central MT overnight with
upper level low pressure center moving into SE MT by Tues afternoon.
Moisture wrapping around the low will spread back south across much
of central and SW MT on Tuesday with areas of heavier rain focused
over areas near the continental divide. Hoenisch

&&

.HYDROLOGY...
A flood watch continues for Southwest MT for this evening through
Tuesday night for the potential of flash flooding tonight...then
areal flooding Tue/Tue night. The main rivers of concern in
Southwest MT are the Big Hole River near Melrose with this river
rising to near/above flood stage by Wednesday...and the Jefferson
River near Three Forks rising to near/above flood stage by
Thursday.

Over Central MT...I delayed the flood watch until Midnight...but
the potential for flooding is still possible Tue/Tue night. The
Dearborn River is expected to rise near flood stage by Wednesday.

There is a chance for some flooding problems on small streams and
creeks later tonight through Wednesday morning across all of
Central and Southwest MT...depending on where the heavy rain
develops. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  59  48  67 /  80  90  90  20
CTB  52  58  47  65 /  50  90  80  20
HLN  49  55  45  70 /  90  90  80  10
BZN  43  55  40  68 /  70  80  80  10
WEY  34  47  33  58 /  50  90  60  10
DLN  41  55  38  65 / 100 100  40   0
HVR  55  69  50  69 /  50  50  70  60
LWT  44  61  45  64 /  80  60  70  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Tuesday night Beaverhead...Gallatin...
Madison.

Flood Watch from midnight MDT tonight through late Tuesday night
Broadwater...Cascade...Central and Southern Lewis and Clark...
Chouteau...Eastern Teton...Fergus...Jefferson...Judith Basin...
Meagher...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 12, 5:02 PM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MONTANA CITY            46.54N 111.93W
06/12/2017  E0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MARBLE SIZED HAIL... HEAVY RAIN
            AND 25 TO 30MPH ESTIMATED WIND GUSTS.

&&

KLG
Special weather statement, Jun 12, 5:26 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
626 PM MDT MON JUN 12 2017

MTZ012-014-048-054-130115-
Cascade MT-Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-Meagher MT-
626 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN MEAGHER AND CENTRAL CASCADE COUNTIES UNTIL 715 PM MDT...

At 623 PM MDT, trained weather spotters reported strong thunderstorms
along a line extending from 13 miles north of Helena to 29 miles
northeast of East Helena to 9 miles north of White Sulphur Springs.
Movement was north at 35 mph.

These thunderstorms have a history of producing strong wind gusts of
45 to 55 mph from Helena to Townsend. Wind gusts up to 55 mph will
continue to be possible with the storms. Half inch hail will also be
possible.

Locations impacted include...
Cascade, Wolf Creek, Bowmans Corner, Tower Rock State Park, Fort
Logan On The Smith River, Newlan Creek Reservoir, Craig, Monarch,
Sluice Boxes State Park, Eden and Black Sandy State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4727 11241 4745 11158 4719 11080 4659 11084
      4682 11145 4668 11202
TIME...MOT...LOC 0023Z 172DEG 32KT 4679 11195 4687 11146 4668 11097

MARTIN
Local storm report, Jun 12, 5:56 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
656 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             THREE FORKS             45.89N 111.55W
06/12/2017  M0.70 INCH       GALLATIN           MT   BROADCAST MEDIA

            OBSERVED DIME SIZE HAIL... ALONG WITH GUSTY WINDS AND A
            SHELF CLOUD

&&

KLG
Special weather statement, Jun 12, 6:30 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
730 PM MDT MON JUN 12 2017

MTZ012>014-048>050-054-130215-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-Central and Southern Lewis and Clark MT-
Judith Basin MT-Meagher MT-
730 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK...NORTH
CENTRAL MEAGHER...WESTERN JUDITH BASIN...SOUTHEASTERN TETON...
SOUTHWESTERN CHOUTEAU AND CASCADE COUNTIES UNTIL 815 PM MDT...

At 727 PM MDT, trained weather spotters continue to report strong
thunderstorms along a line extending from 12 miles north of Wolf
Creek to 6 miles northeast of Cascade to 12 miles south of Great
Falls to 22 miles south of Belt. Movement was north at 30 mph.

These storms have a history of producing strong wind gusts up to 50
mph and half inch hail. These threats will continue as the storms
move into the area.

Locations impacted include...
Great Falls, Cascade, Fairfield, Belt, Fort  Shaw, Augusta, Black
Eagle, Fort Shaw, Eden, Stockett, First Peoples Buffalo Jump State
Park, Ulm, Simms, Monarch, Sluice Boxes State Park, Malmstrom Afb,
Nilan Reservoir, Bean Lake, Tracy and Vaughn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4748 11262 4763 11217 4769 11165 4767 11123
      4744 11073 4691 11086 4724 11132 4725 11162
      4715 11193 4698 11237
TIME...MOT...LOC 0127Z 183DEG 44KT 4718 11216 4734 11161 4733 11132
4705 11093

MARTIN
Special weather statement, Jun 12, 6:53 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
753 PM MDT MON JUN 12 2017

MTZ050-130230-
Judith Basin MT-
753 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR JUDITH BASIN COUNTY UNTIL 830 PM
MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles south of Geyser to 15 miles south of
Stanford to near Hobson. Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Stanford, Hobson, Geyser, Raynesford, Windham, Moccasin, Ackley Lake
State Park, Sapphire Village, Utica and Benchland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning and very heavy rainfall is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 4696 10981 4686 11025 4692 11064 4709 11065
      4710 11073 4736 11076 4736 11065 4740 11064
      4740 11022 4736 11021 4736 11013 4727 11012
      4727 11000 4723 10999 4723 10988 4719 10987
      4718 10982
TIME...MOT...LOC 0151Z 168DEG 17KT 4699 11061 4693 11027 4701 10993

Hoenisch
Local storm report, Jun 12, 7:02 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT MON JUN 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             SUN PRAIRIE             47.54N 111.48W
06/12/2017  E0.25 INCH       CASCADE            MT   TRAINED SPOTTER

            SPOTTER REPORTS PEA SIZED HAIL ACCUMULATING ON THE
            GROUND.

&&

KLG

The radar

The Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cascade

When
June 12, 7:03 PM MST
Where
Cascade County, Vaughn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.570, -111.550

Trained spotter reported quarter size hail.

Thunderstorm Wind, Fergus

When
June 12, 7:46 PM MST
Where
Fergus County, 2 mi WSW of (Lwt)lewiston Muni A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.039, -109.509

Lewistown Airport ASOS reported 58 mph thunderstorm wind gust.

Thunderstorm Wind, Fergus

When
June 12, 7:55 PM MST
Where
Fergus County, 12 mi SE of Forestgrove
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.877, -108.900

AWOS reported 60 mph thunderstorm wind gust.

Hail, Hill

When
June 13, 3:50 PM MST
Where
Hill County, 9 mi ESE of Kremlin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.520, -109.898

Trained spotter reported ping pong ball-size hail and funnel cloud.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699834, 699835, 699836, 699837.